I am a 28 y/o female who has been on klonopin (.5 mg twice a day). I would very much like to stop taking the medication all together, or at least not be addicted to it. I asked my psychiatrist for help a couple years ago how safe it would be to get myself off of this drug, and he told me that if I walked into his office that day and told him I was pregnant, he would tell me to stop taking the drug immediately. From then, I started tapering off the drug rather quickly, and within days, found myself in the ER.
I realize that having been on the drug for nearly a decade, it will be hard to wean myself off of this drug. I am also under the impression that 1mg of klonopin is a relatively low dose.
What I would like to know is what is a safe way of getting off of this drug? I am always exhausted. I usually sleep all weekend and find it difficult to get up in the morning. Please help me safely get off of this drug. I get different answers from different specialists. I just want to feel safe and normal again.
Yes, your dose is rather small. Even though you have taken it for a long time, I would be surprised if you had seizures from stopping such a low dose, especially of Klonopin, which tends to taper itself from having a long half-life. For many people it helps to have a trusted family member controlling the medication; a reasonable taper could be either slow or fast depending on your anxiety level. You could reduce the dose each week, or every 2-3 days; in either case you could reduce by a quarter mg each time. so your dosing would go 0.5- 0.5 at first, then 0.25- 0.5, then 0.25- 0.25, then 0.0- 0.25, then 0- 0. again, changing each three days would take 9 days; changing every week, say for people who have a great deal of anxiety, would take 3 weeks. Either way should be completely safe from dangerous effects-- unless a person has an untreated seizure disorder or has had repeated bouts of severe withdrawal, which after awhile leave memory traces behind for future episodes of withdrawal.
i am addicted to a different drug but i have have some bouts with xanax withdrawls b 4. i was only taking a couple of 10 mgs a day for a short time but when i stopped i went through hell for about 2 weeks. my doctor put me on klonopin to get off the xanax. i could not even feel them. i cant beleive u r having that much trouble? i guess everyones different huh. i would try to just slowly taper off which is what im doing with my drug of choice. i really wish u the best.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.